Commentary: Does my patient have statin associated muscle symptoms (SAMS)?

Leo Di Giorgio, Michael Fleischmann

Research output: Contribution to journalComment/debate

Abstract

Over time, the patient cohort considered suitable for HMG-CoA reductase inhibitors (statins) has broadened considerably. Research highlights that the benefits and harms from statins can vary in different populations (e.g. the elderly, females etc.) and indicating it may be linked to an increased risk of muscle damage and myalgia in certain populations. The incidence of muscle pain and other muscle symptoms, such as weakness, cramps and loss of stamina have been reported in the literature. Studies have indicated that the prevalence of myalgia in statin therapy ranges from 1% in clinical studies to 25% in clinical reports. It is likely that osteopaths will see patients who are taking statins and present with muscle pain or loss of function. Osteopaths ought to consider how to evaluate whether or not the patient's muscular complaint is in fact caused by statins. This article reviews identified statin associated muscle symptoms (SAMS), which patients may be at risk of them and proposes a method of identifying these patients in osteopathic practice.

Original languageEnglish
Pages (from-to)32-35
Number of pages4
JournalInternational Journal of Osteopathic Medicine
Volume29
DOIs
Publication statusPublished - Sep 2018
Externally publishedYes

Fingerprint Dive into the research topics of 'Commentary: Does my patient have statin associated muscle symptoms (SAMS)?'. Together they form a unique fingerprint.

Cite this